Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 37, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 17, 2013, 2:16 PM EDT for Midland County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2013, 2:16 PM EDT (18:16 UTC)
- Expired
- Jun 17, 2013, 3:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Midland County, MI
The radar
The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:00 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 17, 1:00 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 100 PM EDT MON JUN 17 2013 .AVIATION... //DISCUSSION... COLD FRONT DRAPED NEAR MBS TO LDM HAS STALLED OUT SOME WITH -TSRA ORIENTED ALONG AND AHEAD OF THE FRONT. SURFACE OBS IN NORTHERN MI HAVE CONFIRMED THAT INDICATE THE ACTIVITY IS HIGH-BASED WITH CLOUD BASES NEAR 5-7.5K FEET. THIS WILL KEEP THE TAFS IN VFR MODE THROUGH THE FORECAST...DESPITE THE POSSIBILITY FOR SHORT PERIODS OF VIS DROPPING TO 5SM OR LESS WITHIN STRONGER STORMS. COLD AND DRY ADVECTION COUPLED WITH A TIGHT PRES GRADIENT INTO TUES WILL BRING WIND GUSTS OVER 20KT. FOR DTW...THE PROBABILITY FOR THUNDERSTORMS TO IMPACT THE TERMINAL WITH THE COLD FRONTAL PASSAGE CURRENTLY REMAINS TOO LOW TO INCLUDE IN THE TAFS. FROPA LOOKS TO OCCUR AROUND 01-03Z. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN CEILINGS BELOW 5000 FT THIS AFTERNOON THROUGH TONIGHT. * LOW CONFIDENCE IN THUNDERSTORM POTENTIAL LATE THIS AFTERNOON THROUGH TONIGHT. && .PREV DISCUSSION...ISSUED 343 AM EDT MON JUN 17 2013 SHORT TERM...TODAY AND TONIGHT GRADUAL HEIGHT FALLS SPREADING ACROSS THE UPPER GREAT LAKES EARLY THIS MORNING...PROMPTED BY NUMEROUS WEAK PV FILAMENTS SHREDDING OFF A PRIMARY SHORTWAVE NOTED ON WATER VAPOR EJECTING INTO NORTHERN MINNESOTA. THIS PROCESS WILL ALLOW A COLD FRONTAL BOUNDARY CURRENTLY ANALYZED DRIFTING ACROSS NORTHERN LOWER MICHIGAN TO PROGRESSIVELY SETTLE SOUTHWARD ACROSS SE MICHIGAN OVER THE NEXT 24 HOURS. THESE WEAKER IMPULSES WORKING ACROSS A STEEPER MID LEVEL LAPSE RATE ENVIRONMENT SEEMINGLY DRIVING THE ONGOING WIDELY SCATTERED SHOWER ACTIVITY TRANSLATING FROM THE UPPER MS VALLEY INTO NORTHERN/CENTRAL LOWER...AND WILL PROVIDE A LOWER END POTENTIAL FOR POCKETS OF LIGHT PRECIPITATION TO IMPACT THE CORRIDOR NORTH OF I-69 DURING THE EARLY PART OF THE DAY. GREATER PROSPECTS FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL FOCUS INTO THE AFTERNOON AND EVENING PERIOD...AS THE ADVANCING FRONTAL SLOPE ENTERS THE FORECAST AREA COINCIDENT WITH THE PEAK HEATING CYCLE. SOLID WINDOW WILL EXIST TO CAPITALIZE ON DAYTIME HEATING GIVEN THE FRONTAL TIMING...A HIGH DEGREE OF PRE-FRONTAL INSOLATION WORKING INTO A WELL MIXED WEST-SOUTHWEST FLOW AND RELATIVELY DRY BOUNDARY LAYER WILL BRING HIGHS INTO THE 80 TO 85 DEGREE RANGE ACROSS ALL BUT THE FAR NORTH. THIS DEGREE OF WARMTH APPEARS NECESSARY TO OVERCOME THE APPARENT LACK OF BETTER LOW LEVEL MOISTURE /DEWPOINTS MID-UPPER 50S/. THIS SUGGESTS CONVECTIVE INITIATION WILL REQUIRE A GOOD PORTION OF THE DAY...DEVELOPMENT/ EXPANSION MOST FAVORED AFTER 20Z AS MLCAPE VALUES APPROACH 1500 J/KG INVOF INCREASING FRONTAL CONVERGENCE ACROSS NORTHERN SECTIONS OF THE AREA. A SUPPRESSED HEIGHT FIELD WILL MAINTAIN STEEP MID LEVEL LAPSE RATES THROUGH THIS TIME...PROVIDING A FAVORABLE ENVIRONMENT FOR CONVECTION TO QUICKLY ATTAIN BETTER UPDRAFT STRENGTH WHERE THE LOW LEVEL THERMODYNAMICS BECOME SUPPORTIVE. A STRONG AND LARGELY UNIDIRECTIONAL MID LEVEL WIND FIELD WILL BE IN PLACE...YIELDING 0-6 KM BULK SHEAR PUSHING 45 KNOTS. AT THE VERY LEAST...GIVEN THIS WIND FIELD AND LOWER FREEZING LEVELS...AN ISOLATED RISK FOR SEVERE WIND GUSTS AND HAIL WILL EXIST. THERE IS CERTAINLY THE POTENTIAL WITHIN THIS SETUP FOR A MORE ORGANIZED CONVECTIVE EPISODE TO EVOLVE AND EXPAND SOUTH/EAST WITH TIME THROUGH THE LATE EVENING HOURS. DESPITE THE GRADUAL EROSION OF THE INSTABILITY RESERVOIR UNDER NOCTURNAL COOLING INFLUENCES...INFUSION OF SLIGHTLY BETTER MID LEVEL DYNAMICS AS THE MAIN SHORTWAVE SHEARS ACROSS THE FRONTAL BOUNDARY WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN SECTIONS INTO TONIGHT. MODERATE POST-FRONTAL COOLING WITHIN DEVELOPING NORTHEAST LOW LEVEL FLOW WILL PROVIDE A NOTICEABLE DOWNWARD ADJUSTMENT TO TEMPERATURES TOWARD THE NORTH. LOWS RANGING FROM LOWER 50S NORTH TO NEAR 60 NEAR THE OHIO BORDER. LONG TERM...TUESDAY THROUGH SUNDAY LONGWAVE FEEDBACK ASSOCIATED WITH THE LARGE CLOSED LOW ENCROACHING ON THE PAC NW WILL RESULT IN A GENERAL PATTERN OF LARGE SCALE HEIGHT RISES OVER THE CENTRAL US/GREAT LAKES THROUGH THE FIRST HALF OF THE WEEK. THIS WILL MAINTAIN SURFACE HIGH PRESSURE AND NORMAL LATE JUNE TEMPERATURES OF 75-80 DEGREES FOR A DECENT STRETCH OF WARM/DRY SE MI SUMMER WEATHER. THE SHEAR MAX CURRENTLY NOTED OVER SOUTHERN SASKATCHEWAN DIVING INTO THE NORTHERN PLAINS THIS MORNING WILL PASS JUST SOUTH OF THE AREA ON TUESDAY, BUT SHOULD BE OF LITTLE CONSEQUENCE, ASIDE FROM SOME MODULATION OF LOCAL CLOUD COVER, SINCE MONDAY'S SFC BAROCLINIC ZONE WILL HAVE ALREADY EASED WELL SOUTH OF THE AREA. LONGWAVE RIDGING ENTRENCHED OVER THE CENTRAL CONUS IS THEN PROGGED TO GET A NOTEWORTHY BOOST FOR THE LATTER HALF OF THE WEEK AS BROAD ANTICYLONIC NOTED INVOF 25N/130W EAST OF HAWAII IS ENTRAINED INTO PREVAILING SW UPPER FLOW. H5 HEIGHTS ARE PROGGED BY THE 00Z ECMWF TO BUILD TO 595DM OVER TX BY FRIDAY AFTERNOON AS A RESULT. LOCALLY, CONTINUED NORTHWEST FLOW ALOFT AND DOMINANCE OF SURFACE HIGH PRESSURE IS FORECAST TO MAINTAIN NEAR NORMAL TEMPERATURES INTO THE WEEKEND, WHEN THE PATTERN WILL POTENTIALLY BECOME RIPE WITH CONVECTIVE POTENTIAL GIVEN SOUTHEAST MICHIGAN'S FAVORABLE LOCATION ALONG THE EDGE OF THE CAP & ALONG THE LOW-LEVEL INSTABILITY GRADIENT. THEREFORE, NO CHANGES NECESSARY TO INHERITED CHANCE POPS SAT-MON. MARINE... FAVORABLE MARINE CONDITIONS WILL PERSIST ACROSS AREA WATERWAYS THROUGH THE EARLY PORTION OF THE DAY. THE APPROACH OF A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS FROM MID AFTERNOON THROUGH TONIGHT. WINDS WILL TURN TO NORTHEASTERLY WITH THE FRONTAL PASSAGE. DRY AND STABLE CONDITIONS WITH HIGH PRESSURE TAKING CONTROL TUESDAY AND WEDNESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....MM SHORT TERM...MR LONG TERM....JVC MARINE.......MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 17, 3:39 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 339 AM EDT MON JUN 17 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-180745- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 339 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA FROM NORTH TO SOUTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180745- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 339 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA FROM NORTH TO SOUTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Jun 17, 1:48 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 148 PM EDT MON JUN 17 2013 MIZ047-171830- MIDLAND- 148 PM EDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF COLEMAN...MOVING SOUTHEAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... COLEMAN BY 155 PM EDT... OIL CITY BY 200 PM EDT... SANFORD BY 210 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 75 min |
| Jun 17, 2:59 PM EDT | Tornado Warning | DTX | Saginaw | 46 min |
| Jun 17, 3:14 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Tuscola | 76 min |
| Jun 17, 3:53 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 67 min |
| Jun 17, 4:09 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Oakland | 81 min |
| Jun 17, 4:23 PM EDT | Special Marine Warning | DTX | 82 min | |
| Jun 17, 5:00 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 45 min |
| Jun 17, 6:27 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Saginaw, Tuscola | 63 min |
| Jun 17, 6:39 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 66 min |
| Jun 17, 7:02 PM EDT | Special Marine Warning | DTX | 88 min | |
| Jun 17, 7:02 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 43 min |
| Jun 17, 7:22 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 53 min |
| Jun 17, 7:39 PM EDT | Special Marine Warning | DTX | 96 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.